Try it
Psychiatry · Psychopharmacology: lithium and leucocytosis
Sample itemA 35-year-old man on lithium for six months has a white cell count of 12,500 per microlitre with normal differential and no fever or infection. What is the correct interpretation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Benign leucocytosis caused by lithium, needing no action
Lithium stimulates granulopoiesis and commonly causes a benign rise in neutrophil count, which is reversible on stopping the drug. It differs from clozapine, which causes neutropenia.
Option by option
A. Evidence of occult infection that needs antibiotics
No features of infection are present.
B. Lithium toxicity requiring immediate dialysis
Raised white count does not indicate lithium toxicity, which is a neurological and gastrointestinal picture.
C. Early agranulocytosis
Agranulocytosis is a fall, not a rise, in white cells.
D. Benign leucocytosis caused by lithium, needing no action (correct)
Correct. A mild neutrophilia without infection is a benign effect of lithium.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…